Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 30, 2004, 11:18 AM CDT for Cumberland County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 11:18 AM CDT (16:18 UTC)
- Expired
- May 30, 2004, 11:45 AM CDT
- In force
- 27 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Cumberland County, TN
The radar
The Nashville radar (KOHX), 139 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1413 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
797 WUUS54 KOHX 301618 SVRBNA TNC035-301645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1117 AM CDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN TENNESSEE * UNTIL 1145 AM CDT * AT 1111 AM CDT...NATIONAAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORMS OVER NORTH CENTRAL CUMBERLAND COUNTY...OR 6 MILES NORTH OF CROSSVILLE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE PASS BETWEEN ISOLINE AND FAIRFIELD GLADE BY 1145 AM CDT. LAT...LON 3607 8518 3595 8502 3605 8483 3616 8497 $$ 19
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:05 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 30, 9:05 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
905 AM CDT SUN MAY 30 2004
.DISCUSSION...
HAVE MUCH CONCERN FOR THE SEVERE WEATHER POTENTIAL IN MIDDLE
TENNESSEE TONIGHT AND EARLY MONDAY SO HAVE ONCE AGAIN ISSUED A
STRONGLY WORDED SPEICAL WEATHER STATEMENT WHICH WAS SENT OUT JUST
BEFORE 9 AM.
MID STATE IS IN MODERATE RISK AREA THROUGH EARLY MONDAY WITH HIGH
RISK AREA JUST TO OUR WEST. UNSEASONABLY DEEP UPPER TROPOPHERIC
TROUGH AND POWERFUL SURFACE COLD FRONT WILL SWEEP EAST TONIGHT AND
EARLY MONDAY. WIND GUSTS IN EXCESS OF 70 MPH AND ISOLATED TORNADOES
WILL BE POSSIBLE LATER TONIGHT AND EARLY MONDAY. IN ADDITION TO THE
SEVERE THUNDERSTORMS HEAVY RAINFALL IS ALSO POSSIBLE.
AS FOR TODAY...EXPECT SCATTERED THUNDERSTORMS...A FEW COULD BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL ALONG WITH ISOLATED
TORNADOES BUT THE MAIN BANG WILL COME TONIGHT.
THE ATMOSPHERE ACROSS MIDDLE TENNESSEE WILL UNDERGO RAPID
DESTABILIZATION TODAY AND TONIGHT.
WILL UPDATE FORECAST AND MENTION A FEW STORMS COULD BE SEVERE FOR
TODAY.
NATIONAL WEATHER SERVICE OLD HICKORY, TN. THE
FOLLOWING DATA WAS PROCESSED FROM THE BNA SOUNDING 12Z 05/30/04
BNA
STABILITY
VIL OF THE DAY 56
500 MB TEMP: -7.7
400 MB TEMP: -19.3
SHOWALTER-INDEX 00
TROPOPAUSE (MB) 132
JJ GEORGES K-INDEX 35
LAPSE RATE (DEGC/KM)
700 TO 500 MB 5.4
MILLERS TOTAL TOTALS 48
VERTICAL TOTALS 25
CROSS TOTALS 23
THICKNESSES (METERS)
1000 TO 925 680
1000 TO 850 (1300) 1410
1000 TO 700 (2840) 3039
1000 TO 500 (5400) 5728
850 TO 700 (1540) 1629
700MB TEMP 6.8
700MB WIND 240/22
MEAN WIND (DEGS/KTS)
SURFACE TO 5000 FT 225/31
5000 FT TO 10000 FT 235/28
HEIGHT (KFT MSL)
-20 ISOTHERM 25.0
VERSION 3.0/01-08-2001 PROGRAMMED BY BOBBY BOYD
&&
.BNA WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BOYD
01Hazardous weather outlook, May 30, 5:30 AM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT SUN MAY 30 2004 TNZ005>011-022>034-056>066-075-077>080-093>095-311030- BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON- DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS- JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY- PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE- VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON- 530 AM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN THE LOWER MISSISSIPPI RIVER VALLEY THIS EVENING...THEN MOVE EAST INTO MIDDLE TENNESSEE OVERNIGHT. THE STORM SYSTEM IS EXPECTED TO WEAKEN AS IT MOVES EAST...BUT REMAINS STRONG ENOUGH TO MAINTAIN THE CHANCE OF SEVERE THUNDERSTORMS WITH WIND DAMAGE AND HEAVY RAINFALL TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY NIGHT. 04
In the hours before
Local storm report, May 30, 7:17 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
717 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD COLLINWOOD 35.18N 87.74W
05/30/2004 WAYNE TN LAW ENFORCEMENT
THREE FEET OF WATER COVERING UNDERPASS.
0300 AM FLASH FLOOD COLLINWOOD 35.18N 87.74W
05/30/2004 WAYNE TN LAW ENFORCEMENT
THREE FEET OF WATER COVERING UNDERPASS.
&&
04Local storm report, May 30, 8:18 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
818 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG TRACY CITY 35.26N 85.75W
05/30/2004 GRUNDY TN LAW ENFORCEMENT
ABOUT FIFTEEN HOMES WITH MAINLY ROOF DAMAGE IN A ONE
BLOCK AREA IN TRACY CITY. LIMBS ALSO BLOWN DOWN.
&&
DRMSpecial weather statement, May 30, 8:48 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 848 AM CDT SUN MAY 30 2004 TNZ005>011-022>034-056>066-075-077>080-093>095-302100- BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON- DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS- JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY- PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE- VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON- 848 AM CDT SUN MAY 30 2004 ...SIGNIFICANT WIDESPREAD SEVERE WEATHER POTENTIAL FOR MID STATE TONIGHT AND EARLY MONDAY MORNING... THERE IS A MODERATE RISK OF SEVERE WEATHER TONIGHT AND EARLY MONDAY MORNING ACROSS MIDDLE TENNESSEE. AN UNSEASONABLY DEEP UPPER TROPOSPHERIC TROUGH...COUPLED WITH A STRONG SURFACE COLD FRONT WILL MOVE THROUGH MIDDLE TENNESSEE TONIGHT AND EARLY MONDAY MORNING... BRINGING A LINE OF POWERFUL SEVERE THUNDERSTORMS AHEAD OF IT. THERE IS A LOT OF WIND ENERGY WITH THIS SYSTEM...AND SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. BEFORE THE STORM SYSTEM ARRIVES TONIGHT...SCATTERED THUNDERSTORMS CAN BE EXPECTED IN MIDDLE TENNESSEE TODAY. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AND ISOLATED TORNADOES. MIDDLE TENNESSEE RESIDENTS SHOULD STAY ABREAST OF THE RAPIDLY CHANGING WEATHER CONDITIONS TODAY AND TONIGHT AND EARLY MONDAY BY LISTENING TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION. ALSO...NOW IS THE TIME TO DECIDE WHERE YOU AND YOUR FAMILY WILL GO IF SEVERE WEATHER WARNINGS ARE ISSUED FOR YOUR AREA. SINCE THE MAIN SEVERE WEATHER EVENT WILL LIKELY OCCUR LATE AT NIGHT...MIDDLE TENNESSEE RESIDENTS SHOULD KEEP A WEATHER RADIO NEARBY FOR IMMEDIATE WARNINGS...SHOULD THEY BE ISSUED. BOYD 01
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:29 AM CDT | Flash Flood Warning | OHX | Wayne | 2 hr |
| May 30, 3:12 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.